Should a first seizure be treated?

The risks versus benefits of giving antiepileptic drugs (AEDs) after a first seizure are controversial for patients of any age and the differences may be sharper for seniors. Several factors must be weighed in making a decision about prescribing medication:

  • Is the diagnosis correct?
  • Are seizures likely to recur?
  • Is treatment likely to be successful?
  • Does the risk of more seizures outweigh the negative aspects of treatment?

First, a thorough evaluation should establish that the event was in fact a seizure. Reversible or avoidable seizure precipitants must be ruled out. Alcohol withdrawal, for example, is not rare in seniors. Acute treatment may be necessary to prevent status epilepticus in this situation, but AEDs are not used chronically except in those who have been shown to have seizures remote from heavy alcohol consumption.

The 2-year recurrence risk after a first seizure has been estimated at 23% to 71% in a meta-analysis of several studies.57 Risk is highest in those with abnormal neurologic status and in those with a remote brain insult.57-59 This would include most seniors who present with a seizure after prior stroke.

A randomized study has shown that treatment decreases recurrence risk by about 50%.60 It does not guarantee that no further seizures will occur, so activities such as driving must be limited until it is clear that the risk of injury is sufficiently low.

Patient activities, risk of injury with further seizures, coexisting illness, susceptibility to drug side effects, and attitudes toward taking medications must all be taken into account.61-63

Drug interactions are nearly inevitable for many seniors, who often take more than three—and sometimes 10 or more—prescription medications.64 The ability of many AEDs to induce or inhibit hepatic metabolizing enzymes makes pharmacokinetic interactions extremely likely. Although the possibility that a seizure could lead to a fall may drive the decision to treat, drug interactions or excessive AED dosing can cause ataxia and falling.

On the other hand, there have been rare reports of persistent worsening of stroke-related deficits after seizures, which would tend to favor treatment in this situation.65

Adapted from: Bromfield EB. Epilepsy and the elderly. In: Schachter SC, Schomer DL, eds. The comprehensive evaluation and treatment of epilepsy. San Diego, CA: Academic Press; 1997. p. 233-254.
With permission from Elsevier (www.elsevier.com).

Authored By: 
Edward Bromfield MD
Steven C. Schachter MD
Donald L. Schomer MD
I<